Wyoming, 2023

Winter Storm and Winter Weather in Wyoming, February 27 to 28, 2023

February 27 to 28, 2023 · NWS RIW · 7 events in 7 counties and zones

Another Pacific trough and cold front moved into western Wyoming and brought heavy snow, especially to the mountains. The Tetons and Salt and Wyoming Ranges, were the hardest hit, with both locations seeing over 2 feet of new snow in some locations.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Another Pacific trough and cold front moved into western Wyoming and brought heavy snow, especially to the mountains. The Tetons and Salt and Wyoming Ranges, were the hardest hit, with both locations seeing over 2 feet of new snow in some locations. Portions of Yellowstone Park and the western Wind River Range also saw over a foot of new snow. Very heavy snow also fell in the Star Velley, with amounts ranging from 10 inches at Afton to 16 inches near Thayne. The snow included snow squalls that dropped visibility to nearly zero for brief periods of time. In the eastern Wind River Range, a nearly stationary narrow band of snow brought over a foot of accumulation and resulted in the closure of Highway 28 over South Pass for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 27, 3:28 AM MST, 32 minutes earlier.

Area forecast discussion, Feb 27, 3:28 AM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
328 AM MST Mon Feb 27 2023

.DISCUSSION...(Today through Sunday)
Issued at 326 AM MST Mon Feb 27 2023

The relatively moist southwesterly flow continues today as a broad
trough sits over the Western US. This will keep snow showers going
across much of the area today and tonight, particularly across
western Wyoming. Scattered snow showers are also expected across
southern areas today, especially this afternoon and overnight. With
gusty winds continuing, travel impacts are likely there, even though
snow totals will not be as impressive. The I-80 corridor, especially
from Rock Springs eastward, could see an inch or two; blowing snow
will be a concern there. Some snow showers will occur east of the
Divide today, though this activity will be less widespread. Johnson
County is most favorable for some light snow today. Otherwise, a
gusty southwest wind will continue across most locations today,
especially from Sweetwater County through Natrona County. A
reinforcing wave will keep this activity going tonight, increasing
snowfall rates across the west and south overnight.

Much of the same is expected throughout Tuesday, though with an even
stronger wind as a surface low develops across northeastern Wyoming.
The Wind Corridor from Rock Springs through Natrona County could
even see some high wind gusts during the afternoon, though this
looks relatively localized to the windiest spots. Snow chances will
continue Tuesday night through Wednesday, especially across the
west. Wind will decrease Tuesday night, however, which will help
mitigate the blowing/drifting snow concern somewhat for Wednesday.
Flow will begin to shift back northwesterly by Thursday as a
mid/upper low moves eastward well to our south. This will keep snow
chances limited mainly to the west on Thursday and Friday, though
some of this could spill east of the Divide on Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 941 PM MST Sun Feb 26 2023

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

Snow continues to sweep across the Tetons, obscuring the mountain
and dropping some light snow at KJAC. The incoming system will
bring continue snow overnight, moving into the KBPI/KPNA region as
well toward morning. Winds will increase tonight, with a few gusts
above 20kts at KJAC and 25kts at KRKS. Steadier snow continues into
the day Monday for all except KRKS. Snow showers will be possible at
KRKS but there is very low confidence in timing the showers so we
have gone with VCSH for now.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

Most sites remain VFR through the next 24 hours, as the
approaching winter system will struggle to get across western
mountains. Winds will be gusty at KCPR through the next 24 hours,
with some gusts to 35kts at times. We can't rule out a snow
shower after 18Z Monday in vicinity of KCOD, KRIW, KLND and KCPR,
but timing and placement of the showers is still highly uncertain at
this time.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 326 AM MST Mon Feb 27 2023

Snow will continue across western Wyoming today through Wednesday.
Scattered snow showers are also likely across the rest of the area,
especially across southern Wyoming this afternoon through Tuesday.
Otherwise, a gusty wind will continue across most of the area,
especially from Sweetwater County through Natrona County. Winds will
increase further here Tuesday afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 AM MST Tuesday for WYZ001-012-024.

Winter Weather Advisory from 8 AM this morning to 11 AM MST
Tuesday for WYZ013-023-025-027.

Winter Weather Advisory until 11 AM MST Tuesday for WYZ014.

&&

DISCUSSION...Myers
AVIATION...Hattings
FIRE WEATHER...Myers
Hazardous weather outlook, Feb 26, 1:42 PM MST, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
142 PM MST Sun Feb 26 2023

WYZ001>020-022>030-280045-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
142 PM MST Sun Feb 26 2023

...Winter Weather Advisories and Winter Storm Warnings in effect
through Tuesday morning across the west...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Strong winds continue to increase across the Wind Corridor this
afternoon. Blowing snow will be the main concern, despite warming
temperatures.

Snowfall increases across the west this afternoon and evening. See
Winter Weather Advisory and Winter Storm Warning products for
more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Snow continues across the west. Banded snow showers will
be possible across southern WY. Winds remain gusty, but decrease
through the day.

Tuesday...Very strong winds will occur across much of the region.
Blowing snow is expected to occur.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Salt River & Wyoming Ranges

When
February 27, 4:00 AM MST to February 28, 6:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Very heavy snow fell throughout most of the Salt and Wyoming Range. There were widespread reports of over a foot of snow. The heaviest snow fell in the higher elevations to the southeast of Smoot where 27 inches of new snow was reported.

Winter Storm, Yellowstone National Park

When
February 27, 5:00 AM MST to February 28, 12:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Locally heavy snow fell in Yellowstone Park. A total of 13 inches of new snow fell to the west of the south entrance of the park.

Winter Storm, Star Valley

When
February 27, 5:00 AM MST to February 28, 4:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Favorable northwest flow brought heavy snow to the Star Valley. Amounts ranged from around 10 inches near Afton to 16 inches at Smoot.

Winter Storm, Teton & Gros Ventre Mountains

When
February 27, 6:00 AM MST to February 28, 3:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Very heavy snow fell at the Jackson Hole Ski Resort, with 28 inches of new snow reported at the summit. Amounts were generally less than a foot elsewhere.

Winter Storm, Jackson Hole

When
February 27, 11:00 AM MST to February 28, 4:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

New snow amounts in the Jackson Valley generally ranged from 4 to 10 inches, with the highest amounts near Wilson and the base of the Jackson Hole Ski Resort.

Winter Storm, Wind River Mountains West

When
February 27, 12:00 PM MST to February 28, 6:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

At the Kendall Ranger Station SNOTEL site, 12 inches of new snow fell.

Winter Weather, Wind River Mountains East

When
February 28, 2:00 PM MST to 4:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A narrow band of very heavy snow with over 2 inch an hour snowfall rates remained over South Pass for a few hours. The heavy snow and gusty wind resulted in the closure of Highway 28 over South Pass for several hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083454, 1083450, 1083455, 1083451, 1083456, 1083452, 1083457.